Alert archive / California / River Flood Watches in 2017
River Flood Watch 8, NWS Eureka, CA
NWS Eureka, CA issued this river flood watch at Jan 20, 2017, 3:14 PM PST for Mendocino County, California. It took effect at Jan 22, 2017, 8:53 AM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 20, 2017, 3:14 PM PST (23:14 UTC)
- In effect from
- Jan 22, 2017, 8:53 AM PST
- Expired
- Jan 21, 2017, 3:49 PM PST
- In force
- Issued by
- NWS Eureka, CA
- Flood severity
- None
County Mendocino County, CA
The radar
The Eureka (Bunker Hill) radar (KBHX), 139 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Navarro River near Navarro (NVRC1). The gauge peaked at 24.24 ft at Jan 22, 2017, 12:00 PM PST.
- Minor stage
- 23 ft
- Moderate stage
- 30 ft
- Major stage
- 34 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 11468000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
013 WGUS66 KEKA 202314 FFAEKA URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE EUREKA, CA 314 PM PST FRI JAN 20 2017 ...The National Weather Service in Eureka has issued a Flood Watch for the following river in California... Navarro River At Navarro affecting Mendocino County The precipitation has tapered off and the river is receding. The next weather system which is expected Saturday evening into Sunday morning will bring an bring additional 1.5 to 2 inches of rainfall accumulation. This will result in a rapid and steep rise on the Russian River and the potential for the river to exceed flood stage. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay tuned to developments by listening to NOAA Weather Radio or your local TV or radio stations. Residents and those with interests near the river should monitor rising water levels and be prepared for possible flood warnings. && CAC045-211114- /O.NEW.KEKA.FL.A.0008.170122T1653Z-170123T0609Z/ /NVRC1.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ 314 PM PST FRI JAN 20 2017 The National Weather Service in Eureka has issued * Flood Watch for the Navarro River At Navarro. * From Sunday morning to Sunday evening. * AT 2:15 PM Friday the stage was 19.2 feet. * Minor flooding is possible. * Flood Stage is 23.0 feet. * FORECAST...Flood Stage may be reached by late Sunday morning. * This river is forecast to recede to near 15.0 ft very early Sunday morning. Then expected to rise above flood stage of 23.0 ft late Sunday morning. Then forecast to crest near 27.0 ft near Sunday noon. $$
3 follow-up statements
243 WGUS66 KEKA 210518 FFAEKA URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE EUREKA, CA 918 PM PST FRI JAN 20 2017 The flood watch continues for the following rivers in California... Navarro River At Navarro affecting Mendocino County Precipitation has become more showery and the river is receding. The next weather system which is expected Saturday evening into Sunday morning will bring an bring additional 1.5 to 2 inches of rainfall accumulation. This will result in a rapid and steep rise and the potential for the river to exceed flood stage. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay tuned to developments by listening to NOAA Weather Radio or your local TV or radio stations. Residents and those with interests near the river should monitor rising water levels and be prepared for possible flood warnings. && CAC045-211918- /O.CON.KEKA.FL.A.0008.170122T1653Z-170123T0609Z/ /NVRC1.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ 918 PM PST FRI JAN 20 2017 The Flood Watch continues for the Navarro River at Navarro... * From Sunday morning to Sunday evening. * AT 8:15 PM Friday, the stage was 18.1 feet. * Minor flooding is possible. * Flood stage is 23.0 feet. * FORECAST...Flood stage may be reached by late Sunday morning. * This river is expected to rise above flood stage and crest near 23.5 ft late Sunday morning. The river is then forecast to recede to near 13.5 ft by Monday evening. $$
829 WGUS66 KEKA 211608 FFAEKA URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE EUREKA, CA 808 AM PST SAT JAN 21 2017 ...The flood watch continues for the following rivers in California... Navarro River At Navarro affecting Mendocino County A frontal system moving across the region Saturday night and Sunday morning will bring 1 to 2 inches of rainfall accumulation. This will result in a rapid and steep rise for the Navarro River, causing the river to potentially exceed flood stage. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay tuned to developments by listening to NOAA Weather Radio or your local TV or radio stations. Residents and those with interests near the river should monitor rising water levels and be prepared for possible flood warnings. && CAC045-220408- /O.CON.KEKA.FL.A.0008.170122T1653Z-170123T0609Z/ /NVRC1.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ 808 AM PST SAT JAN 21 2017 The Flood Watch continues for The Navarro River At Navarro... * From Sunday morning to Sunday evening. * At 7:15 AM Saturday the stage was 17.6 feet. * Minor flooding is possible. * Flood Stage is 23.0 feet. * FORECAST...Flood Stage may be reached by late tomorrow morning. * This river is expected to rise above flood stage of 23.0 ft late tomorrow morning, cresting near 23.5 ft late tomorrow, then forecast to fall below flood stage of 23.0 ft near tomorrow noon, then forecast to recede to near 13.5 ft near Monday midnight. $$
736 WGUS66 KEKA 212349 FFAEKA URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE EUREKA, CA 349 PM PST SAT JAN 21 2017 ...The Flood Watch is cancelled for the following rivers in California... Navarro River At Navarro affecting Mendocino County and has been replaced by a flood warning. && CAC045-220019- /O.CAN.KEKA.FL.A.0008.170122T1720Z-170123T0609Z/ /NVRC1.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ 349 PM PST SAT JAN 21 2017 The Flood Watch is cancelled for the Navarro River At Navarro and replaced by a Flood Warning. $$
What forecasters said that day
The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this river flood watch went out at Jan 20, 4:37 AM PST, 10 hours 37 minutes earlier.
Area forecast discussion, Jan 20, 4:37 AM PST, 10 hours 37 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
437 AM PST Fri Jan 20 2017
.SYNOPSIS...Periods of heavy rain, strong winds, high elevation
snow, and very large surf can be expected over the next few days
as two storm systems quickly move through the region. Weather
conditions are expected to improve dramatically by the middle of
next week.
&&
.DISCUSSION...The first of two more potent storm systems is
providing rain and snow to nw ca at this time. This will be followed
by a second front to arrive Saturday night which should be a bit
stronger than todays in terms of wind speeds and more rain and
snow. The inclement weather will cease by Tuesday as ridge of high
pressure forms over the eastern pacific. This feature will bring a
more pronged period of dry and sunnier weather to the region. In
addition to all this weather....a very large swell is impacting
the coastline of northern CA as A high surf warning remains in
effect. Breaking waves of 25 to 35 feet are possible through
Saturday making visiting the shoreline very dangerous. For
today...the stratiform precip currently falling will transform
into more of a convective regime later today as colder air aloft
arrives behind the front. Thus the steady rain will change into
more of on and off showers with a decent chance of thunderstorms
and small hail...especially along the coast. The next round of
steady rain is expected to move onto the coast overnight Saturday
and continue through Sunday morning, followed by yet another
period of scattered to numerous convective showers through at
least late Monday. Another 1 to 3 inches of rain can be expected
during this time frame as well, which again will be capable of
producing minor flooding of urban and small stream areas along
with modest river rises. While rivers will respond more quickly
that normal for this amount of rainfall, major flooding is not
anticipated. Occasional thunderstorms will be possible again
Sunday afternoon through early Tuesday again, with an enhanced
period of convective activity likely during the afternoon Monday.
&&
.AVIATION...Rain has been persistent over all terminals overnight.
Conditions were hovering between VFR and MVFR. Do expect these
conditions to persist through the next 24 hours. Gusty south winds,
rain, with VFR/MVFR conditions expected. /RCL
&&
.MARINE...Active pattern for the marine weather. Gusty south winds
of 15 to 25 kt with higher gusts will diminish and become westerly
this morning as the weather front pushes inland. Do expect westerly
winds of 10 to 20 kt to continue through Saturday. By Saturday
evening, another weather front will move in and bring in another
round of strong southerly winds. Looks like winds will become
northerly starting early next week, and will then persist through
the end of the forecast period.
Seas will remain elevated through the forecast period. This morning,
we have westerly swell of 15 to 20 feet with period of around 18
seconds. Do expect the wave heights continue to increase this
morning to around 25 to 30 feet. By Saturday evening, wave heights
will diminish slightly to around 18 to 22 seconds and persist
through early next week. After that, looks like the wave height will
diminish once we shift to a northerly wind regime.
Have the hazardous seas warning for the NW California waters through
Saturday evening, and a Gale Watch from Saturday evening through
Sunday morning. /RCL
&&
HIGH SURF...Early this morning, buoy 46006, about 600 nm west of
Eureka, observed wave heights building to 37 feet, with a wave
period of around 15 seconds. Do expect the high swell to move into
the coastal beaches later this morning. Do expect breaking waves of
25 to 35 feet to persist through tomorrow afternoon. As a result,
High Surf Warning is in effect. /RCL
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...High Surf Warning from 10 AM this morning to 4 PM PST Saturday
for CAZ101-103-104-109.
Winter Storm Warning until 4 PM PST this afternoon for CAZ107-
108.
Winter Weather Advisory until 4 PM PST this afternoon for CAZ102-
105-106-110-111.
Wind Advisory until 6 AM PST early this morning for CAZ102-
104>106-110-112-113.
NORTHWEST CALIFORNIA COASTAL WATERS...Gale Watch from Saturday evening through Sunday morning for
PZZ450-455-470-475.
Hazardous Seas Warning until 10 PM PST Saturday for PZZ450-455-
470-475.
&&
Visit us at http://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka
For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.pngHazardous weather outlook, Jan 20, 3:31 AM PST, 11 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EUREKA CA 331 AM PST FRI JAN 20 2017 CAZ107-108-211145- NORTHERN TRINITY-SOUTHERN TRINITY- 331 AM PST FRI JAN 20 2017 ...WINTER STORM WARNING IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT. A WINTER STORM WARNING IS CURRENTLY IN EFFECT. HEAVY SNOW ABOVE 2500 FEET EXPECTED TODAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. WET AND UNSETTLED WEATHER THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. CAZ111-211145- NORTHEASTERN MENDOCINO INTERIOR- 331 AM PST FRI JAN 20 2017 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT. A WINTER WEATHER ADVISORY IS IN EFFECT. LOCALLY HEAVY SNOW TODAY ABOVE 3000 FEET. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. WET AND UNSETTLED WEATHER THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. CAZ112-113-211145- SOUTHWESTERN MENDOCINO INTERIOR-SOUTHEASTERN MENDOCINO INTERIOR- 331 AM PST FRI JAN 20 2017 ...WIND ADVISORY IN EFFECT UNTIL 6 AM PST EARLY THIS MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT. A WIND ADVISORY IS CURRENTLY IN EFFECT. A WIND ADVISORY IS IN EFFECT ABOVE 2000 FEET FOR GUSTY SOUTH WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. WET AND UNSETTLED WEATHER THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. CAZ101-103-109-211145- COASTAL DEL NORTE-NORTHERN HUMBOLDT COAST-MENDOCINO COAST- 331 AM PST FRI JAN 20 2017 ...HIGH SURF WARNING IN EFFECT FROM 10 AM THIS MORNING TO 4 PM PST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT. A HIGH SURF WARNING IS CURRENTLY IN EFFECT TODAY THROUGH SATURDAY AFTERNOON. LARGE BREAKING WAVES ALONG THE COAST WILL LEAD TO INCREASED WAVE RUN-UP ON BEACHES WITH WAVES TOPPING AND WASHING OVER LARGE ROCKS AND JETTIES. THESE LARGE WAVES CAN BE ERRATIC AND UNPREDICTABLE. USE EXTRA CAUTION NEAR THE SURF ZONE AS THESE LARGE WAVES WILL BE CAPABLE OF SWEEPING PEOPLE INTO THE FRIGID AND TURBULENT OCEAN WATERS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A HIGH SURF WARNING IS CURRENTLY IN EFFECT. A HIGH SURF WARNING IS CURRENTLY IN EFFECT TODAY THROUGH SATURDAY AFTERNOON. LARGE BREAKING WAVES ALONG THE COAST WILL LEAD TO INCREASED WAVE RUN-UP ON BEACHES WITH WAVES TOPPING AND WASHING OVER LARGE ROCKS AND JETTIES. THESE LARGE WAVES CAN BE ERRATIC AND UNPREDICTABLE. USE EXTRA CAUTION NEAR THE SURF ZONE AS THESE LARGE WAVES WILL BE CAPABLE OF SWEEPING PEOPLE INTO THE FRIGID AND TURBULENT OCEAN WATERS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. CAZ102-105-106-110-211145- DEL NORTE INTERIOR-NORTHERN HUMBOLDT INTERIOR- SOUTHERN HUMBOLDT INTERIOR-NORTHWESTERN MENDOCINO INTERIOR- 331 AM PST FRI JAN 20 2017 ...WIND ADVISORY IN EFFECT UNTIL 6 AM PST EARLY THIS MORNING... ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT. A WINTER WEATHER ADVISORY IS CURRENTLY IN EFFECT. A WIND ADVISORY IS CURRENTLY IN EFFECT. A WIND ADVISORY IS IN EFFECT ABOVE 2000 FEET FOR GUSTY SOUTH WINDS. LOCALLY HEAVY SNOW TODAY ABOVE 3000 FEET WHERE A WINTER WEATHER ADVISORY IS IN EFFECT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. WET AND UNSETTLED WEATHER THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. CAZ104-211145- SOUTHWESTERN HUMBOLDT- 331 AM PST FRI JAN 20 2017 ...WIND ADVISORY IN EFFECT UNTIL 6 AM PST EARLY THIS MORNING... ...HIGH SURF WARNING IN EFFECT FROM 10 AM THIS MORNING TO 4 PM PST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT. A WIND ADVISORY IS CURRENTLY IN EFFECT. A HIGH SURF WARNING IS CURRENTLY IN EFFECT. A WIND ADVISORY IS IN EFFECT ABOVE 2000 FEET FOR GUSTY SOUTH WINDS. HIGH SURF EXPECTED TODAY INTO SATURDAY. BREAKERS AROUND 30 TO 35 FEET LIKELY BY SATURDAY MORNING. A HIGH SURF WARNING IS IN EFFECT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A HIGH SURF WARNING IS CURRENTLY IN EFFECT. HIGH SURF EXPECTED TODAY INTO SATURDAY. BREAKERS AROUND 30 TO 35 FEET LIKELY BY SATURDAY MORNING. A HIGH SURF WARNING IS IN EFFECT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jan 20, 12:36 PM PST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
1236 PM PST FRI JAN 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1231 PM SNOW 1 WNW RUTH 40.28N 123.42W
01/20/2017 M1.0 INCH TRINITY CA TRAINED SPOTTER
1 INCH ON GROUND AT 2800FT AT 730AM.
&&
RUEHLLocal storm report, Jan 20, 12:39 PM PST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
1239 PM PST FRI JAN 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1231 PM SNOW 11 SSW CARRVILLE 40.91N 122.78W
01/20/2017 M12.0 INCH TRINITY CA TRAINED SPOTTER
12 INCHES ON THE GROUND AT 2500 FT AT COVINGTON MILL NEAR
TRINITY LAKE.
&&
RUEHLLocal storm report, Jan 20, 12:41 PM PST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
1241 PM PST FRI JAN 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1231 PM SNOW 10 N LAYTONVILLE 39.81N 123.48W
01/20/2017 M6.0 INCH MENDOCINO CA TRAINED SPOTTER
6 INCHES ON GROUND AT 3750 FT ON IRON PEAK IN MENDOCINO
COUNTY.
&&
RUEHLThe office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 20, 2:24 AM PST | Gale Watch | EKA | 19 hr | |
| Jan 20, 9:58 AM PST | River Flood Advisory | EKA | Mendocino | 12 hr |
| Jan 20, 2:26 PM PST | Storm Watch | EKA | 7 hr | |
| Jan 20, 3:19 PM PST | Winter Storm Watch | EKA | Trinity | 23 hr |
| Jan 20, 3:35 PM PST | High Wind Watch | EKA | Del Norte, Humboldt, Mendocino | 11 hr |
Nearby
River Flood Watches in California, 2017Every river flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.